Paul Hoffman, DO, Wilco Civil, DO
Regional Medical Center Bayonet Point, Hudson, FL
Introduction: The diagnosis of drug-induced acute pancreatitis compared to the others causes of acute pancreatitis is estimated between 1.4 and 2% . Despite this association, the clinical evidence on doxycycline-induced acute pancreatitis is sparse as proving the association with a particular drug may not always be straightforward . In this case, we report an episode of an acute pancreatitis (AP) where well-known etiologies were ruled out and the patient was deemed to have doxycycline induced acute pancreatitis (DIAP).
Case Description/Methods: A 71-year-old female with significant past medical history of cholecystectomy, hyperlipidemia and bullous pemphigoid presented to Regional Medical Center Bayonet Point with one-day history of epigastric pain with nausea and non-bilious emesis while eating. She denied prior history of AP or recent alcohol use. Review of systems was otherwise unremarkable. Patient did admit to using doxycycline twice daily starting a month prior to treat her bullous pemphigoid. Her only other home medication that has an association with drug induced acute pancreatic was simvastatin, which has not been changed or adjusted for several years. On physical examination, vital signs were within normal limits. Abdominal examination was positive for epigastric tenderness, otherwise unremarkable. Laboratory studies revealed: white blood cell count of 28,100 mm3; (neutrophils 92.9%); blood urea nitrogen 25 mg/dL; serum creatinine 1.33 mg/dL; sodium 138 meq/L; and serum lipase 6204 IU/L. Abdominal and pelvis tomography revealed peri-pancreatic fat stranding and fluid suggestive of acute pancreatitis. The patient was immediately started on intravenous normal saline. A magnetic retrograde cholangio-pancreatography was obtained to rule out choledocholithiasis, which revealed no extrahepatic biliary dilation, choledocholithiasis or choledochal filling. After an exhaustive work up, we determined the patient had DIAP. Doxycycline was immediately discontinued. The following day her symptoms improved. The patient recovered and was discharged.
Discussion: Tetracyclines have long been designated as causative agents in AP. Unfortunately, there have only been a few case reports of DIAP [3,4,5]. Interestingly, several report a female patient as in this case. What makes our case unique is that doxycycline as the sole source of drug induced acute pancreatitis has rarely been reported [6,7,8,9]. Further research is required to identify the mechanism of DIAP, true incidence, and additional risk factors.
Citation: Paul Hoffman, DO, Wilco Civil, DO. P0976 - DOXYCYCLINE-INDUCED ACUTE PANCREATITIS: A LIKELY SOURCE RARELY SEEN. Program No. P0976. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.